HEART DISEASE
COMMUNITY
Protonix causing heart palpitations?
Avatar_n_tn
by lynnetc, Apr 22, 2013
Since I have been taking Protonix for GERD, my heart seems to be pounding in my throat.  This has never happened to me before and is alarming.  My blood pressure has always been low.  Is this normal?  Is there anything else I can take beside Protonix?
Member Comments (5)
Avatar_m_tn
by jrbon, Apr 22, 2013
Yes,  proton pump inhibitors can produce arrhythmia because can deplete your magnesium.

I suggest to stop it and speak with your dr. to look for another solution to your GERD.

Jesus
Avatar_f_tn
by skydnsr, Apr 23, 2013
I agree with jrbon and just want to add, I think it's unlikely you can handle the problem by simply adding a magnesium supplement, since your blood pressure has always been low.  Adding magnesium could tend to make the blood pressure drop even more.  Hopefully there will be other ways, besides taking Nexium, that your acid reflux symptoms can be addressed.   FWIW, I was on Prilosec for years, finally had to stop because of the side effects, and now am off of it with no problems.  There is a lot of good information on the internet about getting off of proton pump inhibitors and using natural methods to control the symptoms of GERD.  
Avatar_n_tn
by lynnetc, Apr 29, 2013
Thank you for the advise.  I have stopped taking the Protonix and will keep you posted on the outcome.  
Avatar_n_tn
by lynnetc, Apr 29, 2013
Thanks so much for your reply.  I was instructed to take Protonix in the morning and Priolsec in the evening.  I stopped the Protonix yesterday and will not take the Prilosec tonight.  I have silent GERD, with no burning sensations in my throat to warn me of the acid coming up my throat.  However, I do get a feeling of "fullnes" in my throat that must be the GERD.  Since the sensation of fullness never really went away in my throat anyway, I doubt the medications were working.  When I feel the sensation coming  on, I drink a bunch of water.  Hopefully, that is helping.  
63984_tn?1385441539
by Flycaster305, Apr 29, 2013
I'm a heart patient, but also had severe GERD issues caused by a bowel obstruction that caused severe damage to the LES valve that allows acid to reverse direction, and can cause what is called Barrett's, a pre-cancer in the esophagus.  If your acid reflux is severe, I'd certainly follow the advise of your doctor, not any of us online.  I'd be very careful about accepting on-line suggestions regarding what medication to take and what not to take.  Keep in mind, PPI's are effective, and only effective if taken as prescribed, usually 1/2 to 1 hour before a major meal.  If taken at any other time, they simply create expensive urine.  A blood test will show if you have mineral excesses or deficiencies, I'd trust blood tests, not on-line diagnosis.  
Check out the GERD board on this forum.